Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Gaylord, MI

October 5, 1997Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 5, 1997, 1:13 PM EDT for Mackinac County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 1997, 1:13 PM EDT (17:13 UTC)
Expired
Oct 5, 1997, 2:00 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 051713 RRA
SVRAPN
MIC097-MIZ527-528-051830-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
113 PM EDT SUN OCT 5 1997

THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM EDT

IN EASTERN UPPER MICHIGAN

   ...WESTERN MACKINAC COUNTY

AND A SPECIAL MARINE WARNING EFFECTIVE UNTIL 230 PM EDT FOR
THE MICHIGAN OPEN WATERS OF LAKE MICHIGAN AND NEARSHORE AREA
FROM...

    SEUL CHOIX POINT TO MACKINAC BRIDGE
 
AT 110 PM EDT RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS
EXTENDING BETWEEN MANISTIQUE AND BLANEY PARK. MOVEMENT WAS TO THE
EAST AT 55 MPH.

THE STORMS WILL EXTEND FROM GARNET TO NAUBINWAY TO POINT PATTERSON
BY 145 PM.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
REINFORCED BUILDING AWAY FROM WINDOWS. BOATERS SHOULD SEEK SAFE
HARBOR IMMEDIATELY.

HURLEY/OX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 11:15 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 5, 11:15 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1115 AM EDT SUN OCT 5 1997

LATEST SFC ANALYSIS SHOWS LOW PRES JUST N OF MN ARROWHEAD REGION...WITH
WK WRM FNT ACRS WRN AND CEN UPR MI. KMQT/KGRB 88DS SHOW SHRA FIRING
ALONG AND TO THE N OF SFC/H850 WRM FNTS...IN AN AREA WHERE GOOD MSTR
FLUX CONVERGENCE IS NOTED FROM SFC-850 ALONG WITH SUFFICIENT MID LVL
MSTR. ONLY THING REALLY LACKING IS GOOD DIVRGNCE ALOFT AS THIS REGION
(AND EVENTUALLY ERN UPR/NRN LWR MI) IS UNDERNEATH THE UNFVRBL RIGHT
FRONT/EXIT REGION OF UPR JET SPEED GRADIENT. BROAD SCALE UPR RIDGING
ALSO WILL LIMIT AFFECTS OF SHORTWV AS IT MOVES THROUGH THE WRN GRT
LAKES REGION...WITH MAIN AREA OF VORTICITY/HGHT CURVATURE ALOFT N OF THE
REGION. VOID OF GOOD UPR DIVRGNCE/LWR CONVERGENCE COUPLING...XPC LIFT
AND THUS MSTR TO BE RATHER DISORGANIZED...WITH THE MID LVL ISENTROPIC
LIFT/MSTR PRECEEDING BEST LOW LVL POOLING ALONG/AHEAD OF SFC/850
TROUGH. AS A RESULT WILL CONTINUE WITH JUST LOW POPS FOR THE NRN
COUNTIES THIS AFTN...WITH THE TIMING SHAPING UP TO BE LATE AFTN ACRS
MOST AREAS (WHEN BEST MSTR FLUX CONVERGENCE/1000-850 MB THTE RIDGES ARE
DUE TO ARRIVE...COINCIDING TO WHERE SHRA IS NOW). ELEVATED CONVECTION/
TSRA STILL A POSSIBILITY...THO ANALYSIS OF KAPX/KGRB SOUNDINGS SHOWS
PLENTY OF CNVTV INHIBITION.

TEMP FCST ATTM LOOKS REASONABLE.

HURLEY

In the hours before

Special weather statement, Oct 5, 11:50 AM EDT, 1 hour 23 minutes before
MIZ008-015>036-041-042-052330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT SUN OCT 5 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

WIDELY SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS EASTERN UPPER
AND NORTHERN MICHIGAN...MAINLY ALONG AND NORTH OF M-55. HOWEVER...THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. AS A RESULT...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AHEAD OF A NORTH-SOUTH
ORIENTED COLD FRONT THIS AFTERNOON. THE ACTIVITY WILL FIRST DEVELOP
ACROSS AREAS WEST OF I-75 BETWEEN NOON AND 2 PM. SCATTERED SHOWERS AND
STORMS WILL MOVE EAST-NORTHEAST AT 45 MPH AND REACH AREAS ALONG AND
EAST OF I-75 BETWEEN 3 AND 5 PM. THE ACTIVITY IS EXPECTED TO DISSIPATE
FROM WEST TO EAST AS THE COLD FRONT CLEARS EASTERN UPPER AND NORTHEAST
LOWER MICHIGAN THIS EVENING.

ALTHOUGH NOT EXPECTED TO BECOME SEVERE...THUNDERSTORMS ACROSS THE
REGION TODAY WILL BE ACCOMPANIED BY BRIEF HEAVY RAINFALL AND OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH POSSIBLY WIND GUSTS TO
40 MPH AND 1/4 INCH DIAMETER HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:35 PM EDTSevere Thunderstorm WarningAPXCheboygan45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.